Managing patients on warfarin is tricky not to mention anxiety provoking. Mistakenly increasing the warfarin dose by too much could land your patient in the ICU with a serious bleed or worse. Keeping the dose too low, on the other hand, places your patient at risk for serious complications like stroke. So, how do you win when it comes to managing warfarin?
If you treat anticoagulated patients as a nurse practitioner, careful attention to coagulation status is a must. Of course, we do this by faithfully checking INR to make sure the patient’s coagulation status is in range. But, what if your patient’s previously stable INR goes off the reservation? There are a number of reasons to tease out. So, before you increase of decrease warfarin dose, consider these five factors.
1. Is the patient compliant?
Remembering to take medications is difficult. Remembering to take medications at the same time, in the same manner each day even more so. The first question you need to ask a patient if you see a shift in INR is “Have you been taking your warfarin?”. INR effects can be seen relatively quickly in the case of a missed dose. Warfarin acts on a number of clotting factors with half lives between 6 and 60 hours. So, you begin to see the effects of a skipped or adjusted dose start within a day and peak at about five days. Your patient’s level of compliance can seriously impact INR. The first question you should always ask as a nurse practitioner is “Are you taking your medication?”.
2. Did the patient start, stop or change any other medications?
Warfarin’s pretty touchy and doesn’t always play well with others. Any medication that’s metabolized by the same pathway (cytochrome P450 2C9 to get technical) as warfarin can interfere with its expected effects and alter INR.
There are two primary ways that such medications interact with warfarin and therefore INR:
A. Inducers – Medications that induce, or rev up, this metabolic pathway increase warfarin metabolism rendering the med less effective. So, INR decreases. These medications usually have a gradual onset and offset affecting INR for weeks which means you’ll be monitoring, monitoring, monitoring labs until your patient reaches a steady state.
B. Inhibitors – Inhibitors block or slow the pathway that metabolizes warfarin so the drug builds up in the system and circulates longer. With warfarin metabolism decreased (i.e. more onboard the body), INR increases. Inhibitors are more common than inducers. The length of this effect depends on the half-life of the inhibiting drug and can range from a day or two to months (ex. amiodarone).
So, what’s the point of this mini biochem lecture? If your patient’s INR is out of whack, ask if the patient has stopped, started or changed the doses of any other medications. This includes over-the-counter meds and substances like herbal remedies and supplements (ginko biloba, garlic and ginseng are common offenders).
If you’re a cheat sheet kind of provider (we’re with you!), this Ambulatory Warfarin Guidelines document from UW Health has a great section on drugs that increase and decrease INR.
3. Does the patient have an acute illness?
Interestingly, acute illness can have an effect on INR. Patients with vomiting and diarrhea, for example, may decrease vitamin K consumption and absorption throwing off INR (as discussed below). Even an acute upper respiratory infection can alter hepatic oxygenation affecting warfarin metabolism in the liver. Finally, patients may take OTC or prescription medications that affect INR when they’re sick. As a general rule, you should be on the lookout for an INR increase in the case of acute illness.
4. Does the patient have an exacerbation or change in a chronic condition?
Chronic disease plays a role in anticoagulant management as well. Here are a few notable conditions that might be affecting your patient’s anticoagulation status:
A. Congestive Heart Failure (CHF) – Congestive heart failure can cause congestion of blood flow in the liver where warfarin is metabolized. You might notice lack of INR control in patients with frequent CHF exacerbations.
B. Hypothyroidism – The thyroid helps regulate vitamin-k dependent clotting factors. Hypothyroidism decreases the breakdown of these clotting factors therefore decreasing INR. So, you may need to increase warfarin dosages in patients with hypothyroidism.
C. Hyperthyroidism – Along the same lines, hyperthyroidism increases the breakdown of vitamin k clothing factors thereby increasing INR. So, these patients may require lower doses of warfarin to reach a therapeutic INR.
D. Hepatic Failure – Clotting factors are produced in the liver. Patients with significant liver damage such as those with hepatic failure produce fewer clotting factors therefore increasing INR.
5. Did the patient modify his/her diet?
Vitamin K, found in green, leafy vegetables, plays an important role in the clotting cascade. Consumption of the vitamin can promote increased production of clotting factors and decrease INR as a result. Low vitamin k consumption can increase INR (fewer clotting factors are produced).
While vitamin K consumption does impact INR, this doesn’t mean that anti coagulated patients have a free pass when it comes to eating veggies. Consistent consumption to prevent fluctuations in INR is the key here – not avoidance.
Anticoagulant management can be challenging. Don’t forget to tease out the true cause of an INR that’s too high or too low before you jump to conclusions and adjust warfarin dosage. The good news? If the patient’s INR is just slightly out of range, 0.3 – 0.5 units above or below target depending on the source you’re looking at, you may not need to adjust warfarin dosage at all. You can simply continue the current dose and retest in 1-2 weeks.
You Might Also Like: Can Nurse Practitioners Perform Endoscopy and Colonoscopy?